Hyperprothrombinemia as a result of a possible warfarin and intravaginal miconazole interaction

Jeremy L. Thomas, Donald Dunn, Allen L. Pelletier, Andrea S. Franks

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

Warfarin, a commonly prescribed anticoagulant, has many potential drug interactions. We describe a case of intravaginal miconazole potentiating the effects of warfarin in a patient previously stable on a consistent dose of 8.5 mg warfarin daily. Following a course of intravaginal miconazole and a dosage increase to 9 mg daily, her international normalized ratio (INR) increased from 2.0 to 5. After the course of miconazole was complete, the patient was stable with a therapeutic INR (mean INR 2.9) on 9 mg warfarin daily. Clinicians should consider the possibility of systemic absorption of intravaginal miconazole, and a resultant increase in warfarin's anticoagulant effect.

Original languageEnglish (US)
Pages (from-to)1063-1065
Number of pages3
JournalSouthern Medical Journal
Volume103
Issue number10
DOIs
StatePublished - Oct 1 2010
Externally publishedYes

Keywords

  • Aticoagulation
  • Drug interaction
  • Mconazole
  • Wrfarin

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Hyperprothrombinemia as a result of a possible warfarin and intravaginal miconazole interaction'. Together they form a unique fingerprint.

  • Cite this